Indiana, 2012

Damaging Wind in Indiana, August 8, 2012

August 8, 2012 · NWS ILN · 1 event in 1 county or zone

A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. The main threat from these storms was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. The main threat from these storms was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 6:28 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 6:28 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT WED AUG 8 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL REMAIN NEARLY STATIONARY ALONG THE OHIO
RIVER TONIGHT INTO THURSDAY. A STRONGER COLD FRONT AHEAD OF AN
ENERGETIC UPPER LEVEL LOW WILL BRING A ROUND OF SHOWERS AND
THUNDERSTORMS TO THE OHIO VALLEY ON THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MADE MINOR ADJUSTMENTS TO THE FORECAST BASED ON CURRENT CONDITIONS
AND THUNDERSTORM ACTIVITY. A WEAK COLD FRONT HAD DROPPED SOUTH
INTO THE FORECAST AREA BY EARLY THIS EVENING. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUE ALONG AND AHEAD OF THE COLD
FRONT DUE TO WEAK LOW LEVEL FORCING AND AFTERNOON HEATING. THIS
FRONT WILL CONTINUE TO DROP SOUTH TONIGHT AND BECOME NEARLY
STATIONARY NEAR THE OHIO RIVER. THE SHOWER AND THUNDERSTORM
ACTIVITY WILL DECREASE THROUGH THE LATE EVENING HOURS. ANOTHER
CHANCE OF SHOWERS/THUNDERSTORMS WILL OCCUR IN THE EARLY MORNING
HOURS ASSOCIATED WITH AN UPPER LEVEL SYSTEM. THE RISK OF ISOLATED
SEVERE THUNDERSTORM ACTIVITY WILL DIMINISH THROUGH THE EVENING.

THE LOWS TONIGHT WILL BE WARMER THAN WEDNESDAY NIGHT WITH LOWS IN
THE MID 60S TO AROUND 70.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE WEAK COLD FRONT WILL LAY OUT AS A BOUNDARY ON THURSDAY AND
ANOTHER MID LEVEL SHORTWAVE WILL INTERACT WITH IT. THIS WILL BRING
A BETTER CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA. WILL
ALSO SEE A CHANCE OF SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING
WINDS. LOW PRESSURE WILL RIDE NE ALONG THE BOUNDARY THURSDAY NIGHT
IN RESPONSE TO AN UPPER LOW STRENGTHENING OVER THE WESTERN GREAT
LAKES AND CROSSING THE NORTHERN OHIO VALLEY BY EARLY FRI. MODELS
HANDLE THE TRACK OF THE LOW A LITTLE DIFFERENTLY WHICH WILL IMPACT
WHERE GREATEST PRECIPITATION OCCURS. THE BEST COVERAGE OF
SHOWERS/THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY AS THE LOW
APPROACHES AND MOVES THROUGH THE OHIO VALLEY REGION.

WITH AN INCREASE IN CLOUDS AND PRECIPITATION THURSDAY...THE HIGH
TEMPERATURES WILL BE COOLER THAN TODAY. MOST AREAS WILL SEE HIGHS
IN THE 80S EXCEPT AROUND 90 IN THE FAR SE. THE LOWS THURSDAY NIGHT
WILL BE IN THE 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CLOSED UPPER LOW PROGGED TO BE OVER LOWER MICHIGAN AT 12Z FRIDAY
WITH SURFACE LOW POSITIONED OVER LAKE ERIE. THIS SYSTEM WILL
GRADUALLY PUSH FURTHER NORTHEASTWARD INTO CANADA THROUGH THE FIRST
PART OF THE WEEKEND...LEAVING MAINLY DRY AND COOLER CONDITIONS IN
ITS WAKE. WENT ON THE COOL SIDE OF GUIDANCE FOR FRIDAY AS
CLOUDS... PRECIPITATION...AND NORTHERLY FLOW BEHIND A FRONTAL
BOUNDARY WILL KEEP TEMPERATURES DOWN. FORECASTED HIGHS FOR FRIDAY
RIGHT NOW ARE ABOUT 10 DEGREES BELOW NORMAL. BOTH THE 00Z AND 12Z
ECMWF RUNS HAVE BEEN A LITTLE QUICKER TO PUSH THE SYSTEM OUT OF
THE AREA THAN THE LATEST NAM/GFS...SO DECIDED TO KEEP JUST SLIGHT
POPS INTO SATURDAY FOR THE FAR NORTHEASTERN CWA.

EXPECT A GRADUAL CLEARING SATURDAY AFTERNOON INTO THE OVERNIGHT AS
THE LOW PUSHES AWAY. LOWS SATURDAY NIGHT WILL BE COOL AS HIGH
PRESSURE BUILDS INTO THE REGION. WINDS WILL BECOME MORE SOUTHERLY BY
SUNDAY THE HIGH DRIFTS EAST OF THE REGION. THIS WILL BE THE START OF
A WARMING TREND THAT WILL CONTINUE THROUGH THE FIRST PART OF NEXT
WEEK WITH TEMPERATURES BACK IN THE 80S.

ONLY OTHER FEATURES OF CONCERN FOR THE EXTENDED PERIOD WILL ARRIVE
MONDAY INTO MONDAY NIGHT AS THE GFS BRINGS A DECENT SHORTWAVE AND
SURFACE LOW THROUGH THE REGION. NEITHER FEATURE HAS BEEN QUITE AS
DEVELOPED IN THE PAST TWO ECMWF RUNS AND THUS THE ECMWF HAS BEEN
TRENDING DRY. WENT AHEAD AND INTRODUCED SLIGHT POPS FOR THIS PERIOD
AS THE PAST FEW GFS RUNS HAVE BEEN CONSISTENT AND THE FEATURES ARE
AT LEAST EVIDENT IN THE ECMWF...BUT CONFIDENCE IN PRECIP IS NOT VERY
HIGH AT THIS TIME.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK FRONTAL BOUNDARY
HAVE SHIFTED OFF TO THE SOUTHEAST OF THE TERMINALS THIS EVENING.
CU WILL GENERALLY DISSOLVE AFTER SUNSET WITH A LULL IN ACTIVITY
EXPECTED UNTIL AFTER MIDNIGHT THURSDAY MORNING. A DISTURBANCE
RIDING NORTHWESTWARD AHEAD OF A DEVELOPING STORM SYSTEM WILL
PRODUCE SHOWERS AND THUNDERSTORMS TONIGHT ACROSS INDIANA AND
EVENTUALLY NORTHERN OHIO. MODELS ARE HAVING A DIFFICULT TIME IN
RESOLVING THIS ACTIVITY AND FORECASTING ITS EVENTUAL MOVEMENT.
HOWEVER LOOKING AT RADAR TRENDS...IT DOES APPEAR THAT SOME OF THIS
CONVECTION COULD AFFECT AT LEAST KDAY AFTER MIDNIGHT. LIGHT
FOG/MIST COULD DEVELOP AT KILN/KLUK LATE TONIGHT BUT SHOULD BE
LIMITED DUE TO INCREASING CLOUD COVER. BY THE AFTERNOON...AN
APPROACHING LOW PRESSURE SYSTEM WILL TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP. THESE STORMS WILL LIKELY AFFECT ALL
TERMINALS AT SOME POINT FROM THE LATE AFTERNOON THROUGH THE
EVENING HOURS...SO HAVE ADDED VCTS TO ALL TAFS DURING THAT TIME.
MORE FINE TUNED ADJUSTMENTS TO THAT TIME PERIOD WILL OCCUR AT A
LATER TAF ISSUANCE.

.OUTLOOK...THUNDERSTORMS ARE POSSIBLE INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...PARKER
NEAR TERM...PARKER
SHORT TERM...PARKER
LONG TERM...KURZ
AVIATION...LATTO
Hazardous weather outlook, Aug 8, 3:44 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT WED AUG 8 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
444 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A COLD FRONT SINKING SOUTH INTO THE FORECAST AREA RESULTED IN
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS DEVELOPING WEDNESDAY
AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE INTO TONIGHT. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO
THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 8, 4:05 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT WED AUG 8 2012

OHZ063-064-073-080-082145-
FAYETTE OH-PICKAWAY OH-ROSS OH-HIGHLAND OH-
505 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HIGHLAND...NORTHWESTERN ROSS...SOUTHWESTERN PICKAWAY AND SOUTHERN
FAYETTE COUNTIES THROUGH 545 PM EDT...

AT 459 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS NEAR STAUNTON
AND BLOOMINGBURG...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENFIELD AND NEW
HOLLAND.

ALSO...NEW MARTINSBURG...ROCK MILLS...GOOD HOPE AND CLARKSBURG ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3930 8339 3942 8359 3949 8358 3961 8334
      3952 8309

ASL
Local storm report, Aug 8, 4:09 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 WNW GROVEPORT         39.88N 82.93W
08/08/2012                   FRANKLIN           OH   PUBLIC

            LARGE TREE BRANCHES DOWN ALONG ALUM CREEK ROAD NEAR
            HOWARD ROAD.

&&

JDR
Local storm report, Aug 8, 4:19 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 NNE GROVEPORT         39.89N 82.88W
08/08/2012                   FRANKLIN           OH   AMATEUR RADIO

            LARGE TREE DOWN BLOCKING ONE LANE OF US-33 NEAR HAMILTON
            ROAD.

&&

SNYDER
Special weather statement, Aug 8, 4:32 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT WED AUG 8 2012

OHZ063-073-082215-
FAYETTE OH-ROSS OH-
532 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROSS AND SOUTHEASTERN
FAYETTE COUNTIES THROUGH 615 PM EDT...

AT 525 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GOOD
HOPE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NORTH FORK VILLAGE.

ALSO...SOUTH SALEM...FRANKFORT...BOURNEVILLE AND KNOCKEMSTIFF ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3939 8291 3922 8319 3941 8342 3950 8332

ASL
Special weather statement, Aug 8, 6:03 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EDT WED AUG 8 2012

OHZ065-074-082345-
FAIRFIELD OH-HOCKING OH-
703 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HOCKING AND SOUTHERN
FAIRFIELD COUNTIES THROUGH 745 PM EDT...

AT 700 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
LANCASTER...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUGAR GROVE...
ROCKBRIDGE AND BREMEN.

ALSO...NORTH BERNE...HIDEAWAY HILLS...ENTERPRISE AND LAKE LOGAN STATE
PARK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3973 8236 3960 8237 3949 8244 3966 8278
      3979 8263 3975 8236 3974 8236

ASL
Special weather statement, Aug 8, 8:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT WED AUG 8 2012

INZ066-073-074-090245-
FRANKLIN IN-DEARBORN IN-RIPLEY IN-
957 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RIPLEY...NORTHERN
DEARBORN AND SOUTHERN FRANKLIN COUNTIES THROUGH 1045 PM EDT...

AT 953 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUNMAN...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN RIPLEY...NORTHERN DEARBORN AND SOUTHERN FRANKLIN
COUNTIES...INCLUDING SUNMAN...PENNTOWN...WEISBURG...LAWRENCEVILLE...
NEW ALSACE...DOVER AND ST. LEON.

LAT...LON 3940 8497 3918 8488 3915 8520 3927 8524

ASL

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
August 8, 9:10 PM EST to 9:14 PM EST
Where
Ripley County, Sunman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.230, -85.100

Two outbuildings were destroyed and a few trees were downed near Sunman due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409240.